Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 105, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 20, 2002, 8:27 PM CDT for Plymouth County, Iowa. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2002, 8:27 PM CDT (01:27 UTC)
- Expired
- Jun 20, 2002, 9:00 PM CDT
- In force
- 33 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Plymouth County, IA
The radar
The Sioux Falls radar (KFSD), 107 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 8:30 PM CDT | Hail 0.75 | Le Mars, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.5 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1337 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1609 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 210127 SVRFSD IAC149-210200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 826 PM CDT THU JUN 20 2002 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN PLYMOUTH COUNTY IN NORTHWEST IOWA * UNTIL 900 PM CDT * AT 826 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF REMSEN...OR ABOUT 8 MILES SOUTHEAST OF LE MARS...MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... REMSEN AND OYENS AROUND 840 PM CDT THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4268 9622 4263 9589 4291 9585 4292 9608
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:35 PM CDT, 4 hours 52 minutes earlier.
Area forecast discussion, Jun 20, 3:35 PM CDT, 4 hours 52 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 335 PM CDT THU JUN 20 2002 FIRST BAND OF SHWRS/TSTMS ASSCD WITH MID LVL WRM ADV MOVG NWD THRU FAR NRN CWA ATTM. EXPCT TSTMS TO FIRE IN NEB WITH STG E/W BOUNDARY THIS EVE AND JUICY AIR FEEDING NWD FM CNTRL PLAINS ON NOCTURNAL JET. THESE TSTMS SHOULD SPRD NEWD OVR MUCH OF CWA LATER TNGT. EXPCT NORMAL DIURNAL PATTERN FOR FRI WITH LINGERING STUFF IN MRNG...AND REDLVMPT IN AFTN AS WMFNT WILL STILL BE IN AREA AND AIR MASS SHOULD NOT BE CAPPED OFF YET. EXPCT BOUNDARY TO LIFT N FRI NGT AND SAT WITH LINGERING CHC TSTMS IN FAR NRN CWA SAT INTO SUN. NEXT WAVE SHOULD PROGRESS SEWD OVR CWA SUN NGT WITH CHC TSTMS. IT STARTS TO GET MORE FUZZY MON INTO TUE...SO WILL BASICALLY BROADBRUSH A CHC TSTMS. KEPT DRY FOR WED INTO THU...AS MRF CHC PRECIP FOR THU LOOKS SUSPICIOUS IN UPR RDG. SUMMERLIKE HUMIDITY AND WARMTH EXPCD THRU FCST PERIOD. .FSD...NONE RSR
In the hours before
Local storm report, Jun 20, 3:32 PM CDT, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
332 PM CDT THU JUN 20 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0845 PM HUDSON SD 1 INCH HAIL
06/19/02 LINCOLN REPORTED BY PUBLIC.
0850 PM 4 SW ROCK VLY IA 1 INCH HAIL
06/19/02 SIOUX
0850 PM 4 SW ROCK VLY IA 50 MPH TSTM GUST
06/19/02 SIOUX
0925 PM 2 S GEORGE IA .75 INCH HAIL
06/19/02 LYONThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 8:56 PM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 34 min |
| Jun 20, 9:05 PM CDT | Tornado Warning | FSD | Woodbury | 25 min |
| Jun 20, 9:41 PM CDT | Flash Flood Warning | FSD | Woodbury | 49 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.